New Mexico, 2020Damaging Wind in New Mexico, July 14, 2020
July 14, 2020 · NWS ABQ · 1 event in 1 county or zone
Monsoon moisture continued to stream into New Mexico which along with daytime heating, helped to generate another round of thunderstorms across the area on July 14, 2020. Thunderstorms initially formed early in the afternoon over the western and northern high terrain before moving eastward into valley locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture continued to stream into New Mexico which along with daytime heating, helped to generate another round of thunderstorms across the area on July 14, 2020. Thunderstorms initially formed early in the afternoon over the western and northern high terrain before moving eastward into valley locations. With relatively drier low-levels, gusty outflow winds continued to be the main hazard with one storm producing a severe thunderstorm wind gust near Dunken.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 14, 2:22 PM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 14, 2:22 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
322 PM MDT Tue Jul 14 2020
.SYNOPSIS...
A few showers and thunderstorms will persist into the evening across
the Land of Enchantment. A stray strong or severe storm is possible
across far northeast New Mexico. On Wednesday, numerous showers and
thunderstorms are expected for eastern New Mexico. Severe weather
in the form of large hail and damaging winds is likely. Isolated to
scattered showers and thunderstorms will be possible across the west
as well, but gusty outflow winds are the main concern there. Starting
Thursday into the weekend, storm chances will favor central and
western New Mexico. The extreme heat will finally abate starting
tomorrow, but near to above normal temperatures will continue through
the week.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
The upper high center of circulation appeared to be located over far
west Texas this morning based on satellite imagery and will still
slide to the east and into central Texas during the next 24-48
hours. This will allow a continued stream of mid level moisture into
New Mexico, and allow for a slow top down moistening from southwest
to northeast over the state. In fact, low level moisture had
increased somewhat as measured by the KABQ sounding this morning,
and dew points have not mixed out quite as severely as in previous
days. That said, there will still be potential for dry convection
over northwestern New Mexico into Wednesday before trending wetter.
The moist surface boundary expected to push in the northeast part of
the state is still on track for this evening, refreshing low level
moisture and allow for an uptick in showers and storms over the
northeast and east central Wednesday, where a slight risk of severe
storms is outlooked. There may also be an isolated strong storm over
northeast New Mexico this evening.
The near record to record warmth of the last several days will start
to ease Wednesday and for the rest of the week. No heat advisory is
planned for Wednesday, and Roswell, for the first time in over 5
days, is not forecast to break 110 degrees, only 105, on Wednesday.
LONG TERM...(THURSDAY THROUGH TUESDAY)...
On Thursday, a 596dam high will be centered over north Texas which
will allow for a modest monsoon plume of moisture to move up over
western and central NM. The best storm chances will favored in these
areas with storm motion generally to the north and northeast.
Meanwhile, the low level moisture across the plains from the previous
night's convection, will get scoured out to some extent with south to
southwest winds. Overall, little change is expected into Friday,
though the upper high elongates from eastern NM to the Carolinas.
The moisture plume may get push a bit farther westward, so western
NM will be favored, but a fair amount of storms will still occur over
the central mountain chain. Storm motion may be a bit slower than on
Thursday as well. Not much change in the pattern is expected through
the weekend, but the elongation of the high will continue to expand
westward, perhaps with multiple weak centroids, which disrupts the
mid level moisture plume to some extent. Hence, the best moisture
looks to continue to be shoved westward. Nonetheless, south to
southeasterly low level flow should draw up some Gulf moisture to
replenish the fuel for continued showers and thunderstorms, mainly
over the high terrain. Multiple high centers will make storm motion
light most likely, but tricky. Early next week, there is some
indication that NM may be split in between two high centers, and that
weakness would be favorable for storms, but these details will likely
still need to be ironed out as we get toward next week.
99/34
&&
.FIRE WEATHER...
The upper level area of high pressure will continue to slowly weaken
and shift to the east and south of New Mexico this week, allowing
more moisture to invade the region, and leading to gradually cooler
daytime highs and increasing areal coverage and number of wetting
showers and storms. A moist surface boundary invading northeast New
Mexico late this evening will assist with shower and storm
development over northeast and east central New Mexico on Wednesday.
Drier convection with erratic and gusty winds over western and
central New Mexico will trend wetter Wednesday and Thursday as top
down moistening continues. Cell motion will be generally to the east
and southeast this afternoon and evening and to the northeast and
east on Wednesday.
A broad area of high pressure aloft will stretch from the west coast
all the way to the east coast of the U.S next week. Forecast models
continue to yo-yo the locations of the center of circulation within
this area, so there may be fits and starts to any monsoon tap of
moisture. Despite that, existing moisture will remain trapped, so at
least hit and miss showers and storms will develop over the higher
terrain in the afternoons and drift into the lower elevations later
in the day.
99
&&
.AVIATION...
18Z TAF CYCLE
Upper high center has drifted to the east and over far west TX. Isold
to sct showers and storms to again develop over the higher terrain
and move, in general, to the east and southeast. Some drier
convection possible along/west of the Contdvd with gusty outflows but
little to no rain. Isold strong to severe storms with large hail and
wind gusts to around 50 kts are possible aft 20Z over ne NM. A
surface boundary will push into ne NM around 15/00Z and to near a
KRTN-KLVS-KCVS line by 15/09Z but not confident it will eventually
push west of the central mt chain into the KSAF or KABQ vcnty prior
to 15/12Z. Lcl MVFR cigs may be associated with the boundary along
the CO/NM border.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 65 97 67 93 / 10 5 10 20
Dulce........................... 53 93 53 88 / 10 20 20 50
Cuba............................ 59 91 59 87 / 10 20 30 30
Gallup.......................... 57 93 59 89 / 10 10 10 30
El Morro........................ 55 89 56 84 / 10 20 20 50
Grants.......................... 58 92 58 87 / 10 20 20 50
Quemado......................... 58 89 59 84 / 10 30 20 60
Magdalena....................... 64 90 64 88 / 20 30 40 50
Datil........................... 60 87 59 84 / 20 40 30 60
Reserve......................... 56 93 56 91 / 10 40 20 60
Glenwood........................ 69 97 67 98 / 10 30 20 50
Chama........................... 51 87 51 82 / 10 40 30 60
Los Alamos...................... 63 89 62 84 / 10 30 40 40
Pecos........................... 61 89 61 85 / 10 40 50 50
Cerro/Questa.................... 55 85 54 83 / 20 60 50 60
Red River....................... 48 77 48 76 / 20 60 60 60
Angel Fire...................... 46 80 47 79 / 20 60 60 60
Taos............................ 55 90 55 86 / 10 50 50 50
Mora............................ 54 85 54 83 / 10 50 60 60
Espanola........................ 63 95 63 91 / 10 30 40 30
Santa Fe........................ 62 90 62 87 / 10 30 40 40
Santa Fe Airport................ 61 94 61 91 / 10 30 40 40
Albuquerque Foothills........... 70 94 68 92 / 10 20 30 40
Albuquerque Heights............. 70 96 69 93 / 10 20 30 30
Albuquerque Valley.............. 69 98 69 96 / 10 20 30 30
Albuquerque West Mesa........... 69 96 69 94 / 10 20 30 30
Belen........................... 68 98 67 96 / 10 20 30 30
Bernalillo...................... 67 98 66 95 / 10 20 40 30
Bosque Farms.................... 68 98 67 95 / 10 20 30 30
Corrales........................ 68 97 67 95 / 10 20 30 30
Los Lunas....................... 68 98 68 95 / 10 20 30 30
Placitas........................ 68 93 66 90 / 10 20 40 40
Rio Rancho...................... 69 96 68 94 / 10 20 30 30
Socorro......................... 70 99 70 98 / 20 20 30 30
Sandia Park/Cedar Crest......... 64 89 62 87 / 10 20 40 40
Tijeras......................... 65 92 63 90 / 10 20 40 40
Edgewood........................ 62 92 59 89 / 10 30 40 40
Moriarty/Estancia............... 60 94 57 92 / 10 30 40 40
Clines Corners.................. 61 90 59 87 / 10 30 50 30
Mountainair..................... 63 91 61 90 / 10 30 40 30
Gran Quivira.................... 63 92 61 90 / 10 30 40 30
Carrizozo....................... 68 94 66 93 / 20 40 40 30
Ruidoso......................... 63 86 60 86 / 20 50 40 40
Capulin......................... 57 83 57 85 / 30 70 60 40
Raton........................... 56 88 56 89 / 30 70 60 40
Springer........................ 57 90 57 90 / 20 60 60 50
Las Vegas....................... 56 88 57 87 / 20 40 60 40
Clayton......................... 63 87 63 90 / 30 50 70 20
Roy............................. 61 89 61 89 / 30 50 70 30
Conchas......................... 69 97 68 97 / 20 30 60 20
Santa Rosa...................... 68 96 67 94 / 10 30 50 20
Tucumcari....................... 71 98 70 99 / 20 20 60 10
Clovis.......................... 70 97 68 98 / 20 20 50 5
Portales........................ 72 99 69 99 / 20 20 40 5
Fort Sumner..................... 72 99 69 97 / 20 20 50 10
Roswell......................... 75 105 73 103 / 20 20 30 5
Picacho......................... 70 96 66 94 / 20 40 30 20
Elk............................. 67 93 63 91 / 20 40 30 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
NMZ231>238.
&&
Hazardous weather outlook, Jul 14, 2:23 AM MST, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
323 AM MDT Tue Jul 14 2020
NMZ201>241-150930-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
323 AM MDT Tue Jul 14 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
The east central and southeast plains will remain in the grips of a
blistering heat wave today with more record high temperatures. A heat
advisory is in effect today for these same areas.
There is a marginal risk for severe weather from Raton to Clayton in
northeast New Mexico today. An isolated severe storm may be possible
with damaging hail and winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a slight risk of severe thunderstorms for a good portion of
northeast New Mexico on Wednesday. Isolated to scattered severe
storms will be possible from Raton and Las Vegas southeast towards
Tucumcari and Clovis. These storms will be capable of damaging hail
and straight line winds.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report hail and wind damage through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
39
In the hours before
Special weather statement, Jul 14, 11:18 AM MST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1218 PM MDT Tue Jul 14 2020
NMZ208-141845-
Southwest Mountains-
1218 PM MDT Tue Jul 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CATRON COUNTY UNTIL
1245 PM MDT...
At 1218 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Luna, or 21 miles northwest of Reserve, moving east at
10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Catron
County.
&&
LAT...LON 3397 10904 3409 10905 3423 10871 3390 10866
3385 10902 3397 10905
TIME...MOT...LOC 1818Z 258DEG 8KT 3398 10894
24Special weather statement, Jul 14, 1:46 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
246 PM MDT Tue Jul 14 2020
NMZ208-220-224-241-142130-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-South Central Highlands-Southwest Mountains-
246 PM MDT Tue Jul 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SOCORRO AND EAST CENTRAL
CATRON COUNTIES UNTIL 330 PM MDT...
At 245 PM MDT, Doppler radar was tracking strong thunderstorms over
western Socorro County and the Plains of San Agustin, moving
northeast at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Socorro, Magdalena, Lemitar, National Radio Astronomy Observatory,
Bosque Del Apache Refuge, La Joya, San Acacia, Escondida, Dusty and
Chamizal.
This includes the following highways...
Interstate 25 between Mile Markers 103 and 171.
Highway 60 between Mile Markers 89 and 138.
Highway 380 between Mile Markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3390 10808 3423 10742 3440 10674 3349 10648
3347 10670 3348 10793
TIME...MOT...LOC 2045Z 236DEG 14KT 3373 10786
24Special weather statement, Jul 14, 2:45 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
345 PM MDT Tue Jul 14 2020
NMZ230-142215-
Union County-
345 PM MDT Tue Jul 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
415 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton, moving east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Clayton, Grenville, Clayton Lake State Park, Seneca, Sedan, Mount
Dora and Moses.
This includes Highway 64 between Mile Markers 403 and 429.
&&
LAT...LON 3650 10304 3609 10304 3609 10371 3656 10371
3691 10300 3650 10300
TIME...MOT...LOC 2145Z 266DEG 30KT 3641 10312
24Thunderstorm Wind, Chaves
- When
- July 14, 4:36 PM MST to 4:38 PM MST
- Where
- Chaves County, 1.35 mi ENE of Dunken
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 32.820, -105.180
A thunderstorm wind gust of 59 mph was recorded near Dunken.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maine, July 14, 2020$208,000 · 1.5 in hail · 6 events
- Flash Flooding in New Hampshire, July 14, 2020$170,000 · 2 events
- Hail and Damaging Winds in Iowa, July 14 to 15, 2020$10,000 · 2 in hail · 49 events
- Flash Flood and Flooding in Wisconsin, July 14, 2020$40,000 · 5 events
- Flash Flood and Flooding in Rhode Island, July 14, 2020$24,000 · 1.25 in hail · 7 events
- Lightning Strike in Iowa, July 14, 2020$25,000 · 1 event
- Damaging Winds in Oklahoma, July 14, 2020$20,000 · 70 kt wind · 3 events
- Heat in Louisiana, July 14 to 16, 202017 events
- Flash Flooding in Maine, July 14, 2020$20,000 · 2 events
- Drought in Iowa, July 14 to 31, 202011 events
- Damaging Winds and Heavy Rain in Kansas, July 14 to 15, 202058 kt wind · 9 events
- Hail and Damaging Winds in Massachusetts, July 14, 2020$2,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893612.